Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Mar 6, 2017, 5:55 PM CST for Dodge County, Minnesota. It was in force for 50 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 6, 2017, 5:55 PM CST (23:55 UTC)
- Expired
- Mar 6, 2017, 6:45 PM CST
- In force
- 50 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dodge County, MN
The radar
The Minneapolis radar (KMPX), 103 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 6:06 PM CST | TSTM WND GST 45 | 4 W Hayfield, MN | |
| Mar 6, 6:06 PM CST | HAIL 0.25 | 1 W Claremont, MN | |
| Mar 6, 6:06 PM CST | HAIL 0.25 | 1 Wsw Claremont, MN | |
| Mar 6, 6:11 PM CST | TSTM WND GST 60 | Kasson, MN | POWER OUT IN PARTS OF KASSON. |
| Mar 6, 6:11 PM CST | HAIL 0.25 | Kasson, MN | |
| Mar 6, 6:11 PM CST | HAIL 0.75 | 1 W Hayfield, MN | |
| Mar 6, 6:14 PM CST | HAIL 0.25 | Dodge Center, MN | |
| Mar 6, 6:20 PM CST | TSTM WND GST 53 | Kasson, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 6, 2:43 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 401 m²/s²
- 0-3 km storm-relative helicity
- 365 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
798
WUUS53 KARX 062355
SVRARX
MNC039-070045-
/O.NEW.KARX.SV.W.0001.170306T2355Z-170307T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
555 PM CST MON MAR 6 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Dodge County in southeastern Minnesota...
* Until 645 PM CST
* At 554 PM CST, severe thunderstorms were located along a line
extending from near Owatonna to Blooming Prairie, moving northeast
at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Hayfield around 605 PM CST.
Claremont around 610 PM CST.
Dodge Center and West Concord around 615 PM CST.
Mantorville and Kasson around 620 PM CST.
Other locations impacted by these severe thunderstorms include
Wasioja, Concord, Oslo, Eden and Highway 57 And 570th Street.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CST for southeastern
Minnesota.
LAT...LON 4420 9304 4419 9268 4385 9268 4385 9305
TIME...MOT...LOC 2354Z 231DEG 43KT 4412 9327 4387 9307
HAIL...1.00IN
WIND...60MPH
$$
Wetenkamp4 follow-up statements
571
WWUS53 KARX 070009
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
609 PM CST MON MAR 6 2017
MNC039-070045-
/O.CON.KARX.SV.W.0001.000000T0000Z-170307T0045Z/
Dodge MN-
609 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CST
FOR DODGE COUNTY...
At 607 PM CST, severe thunderstorms were located along a line
extending from 7 miles east of Medford to near Hayfield, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated. Storm spotters reported 45 to 50 mph wind
gusts and pea size hail just west of Claremont at 606 PM.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Hayfield around 610 PM CST.
Dodge Center and West Concord around 615 PM CST.
Kasson around 620 PM CST.
Mantorville around 625 PM CST.
Other locations impacted by these severe thunderstorms include
Wasioja, Concord, Oslo, Eden and Highway 57 And 570th Street.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CST for southeastern
Minnesota.
LAT...LON 4420 9304 4419 9268 4385 9268 4385 9305
TIME...MOT...LOC 0007Z 240DEG 40KT 4421 9311 4389 9289
HAIL...0.75IN
WIND...60MPH
$$
Wetenkamp874
WWUS53 KARX 070017
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
617 PM CST MON MAR 6 2017
MNC039-070045-
/O.CON.KARX.SV.W.0001.000000T0000Z-170307T0045Z/
Dodge MN-
617 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CST
FOR DODGE COUNTY...
At 616 PM CST, severe thunderstorms were located along a line
extending from Kenyon to 6 miles east of Hayfield, moving northeast
at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated. Trained weather spotters reported dime
size hail 3 miles west of Hayfield at 611 PM.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Mantorville and Kasson around 620 PM CST.
Other locations impacted by these severe thunderstorms include
Wasioja, Concord, Oslo, Eden and County Roads 20 And 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CST for southeastern
Minnesota.
LAT...LON 4420 9304 4419 9268 4385 9268 4385 9297
4403 9298
TIME...MOT...LOC 0016Z 239DEG 46KT 4426 9301 4391 9271
HAIL...0.75IN
WIND...60MPH
$$
Wetenkamp373
WWUS53 KARX 070025
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
625 PM CST MON MAR 6 2017
MNC039-070045-
/O.CON.KARX.SV.W.0001.000000T0000Z-170307T0045Z/
Dodge MN-
625 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CST
FOR DODGE COUNTY...
At 624 PM CST, severe thunderstorms were located along a line
extending from near Kenyon to near Byron, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters a 53 mph wind gust in Kasson at
611 pm. The power was also reported out.
IMPACT...Expect damage to roofs, siding, and trees.
these severe thunderstorms will remain over mainly rural areas of
Dodge County, including the following locations: Wasioja, Concord,
Oslo, Eden and Highway 57 And 570th Street.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CST for southeastern
Minnesota.
LAT...LON 4419 9268 4385 9268 4385 9289 4402 9292
4420 9294
TIME...MOT...LOC 0024Z 231DEG 43KT 4432 9292 4397 9262
HAIL...0.75IN
WIND...60MPH
$$
Wetenkamp826
WWUS53 KARX 070041
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
641 PM CST MON MAR 6 2017
MNC039-070051-
/O.EXP.KARX.SV.W.0001.000000T0000Z-170307T0045Z/
Dodge MN-
641 PM CST MON MAR 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR DODGE COUNTY WILL EXPIRE AT
645 PM CST...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 1000 PM CST for southeastern
Minnesota.
LAT...LON 4419 9268 4385 9268 4385 9289 4402 9292
4420 9294
TIME...MOT...LOC 0041Z 231DEG 43KT 4443 9273 4408 9243
$$
WetenkampWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 5:34 PM CST, 21 minutes earlier.
Area forecast discussion, Mar 6, 5:34 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
534 PM CST Mon Mar 6 2017
.SHORT TERM...(This evening through Tuesday)
Issued at 334 PM CST Mon Mar 6 2017
Severe weather threat for tonight has increased across the area.
Satellite imagery and surface observations show incredible
clearing across much of IA/MN this afternoon under a mid-level dry
slot. Low-level scouring now into the western forecast area east
of I-35 and further destabilization is occurring. Currently, TSRA
starting on the dry line near Omaha NE on the western gradient in
CAPE.
Per SPC mesoa...MLCAPES in western IA in the 1500 J/Kg and the
06.19Z RAP bring this to the I-35 corridor at 22Z before a massive
hourly decline with only 800-1000 J/Kg by 00Z in Dodge MN-Floyd
County IA counties. Decline and stabilization of the CAPE further
occurs as the warm sector shifts east in the late evening into WI.
Wind shear is the big story. Current 1km VWP from KMSP/KDMX radars
showing 35-45 kts at 1km and 75 kts at KOAX at 6 km. So, some
excellent shear with directional shear in the lowest 1 km. 06.19z
RAP indicates 0-1km SRH values in the 200-400 m^^2/s^^2 range will
be present in NE IA and SERN MN, so plenty for low-level
spinning.
Overall...the severe weather threat has increased with a favorable
upstream environment. Storms should continue to develop into a N-S
line from MN into IA late this afternoon and move east and enter
Dodge-Floyd county /western forecast area/ around 6-7 pm. Would
expect a QLCS line of storms to enter with threats of damaging
winds and isolated tornadoes...mainly near/due to mesovorticies
on the leading edge. Being early March and per RAP guidance, this
threat should rapidly diminish east with stabilization and loss of
heating, with severe storms becoming less in coverage. Storms are
expected to continue well into WI with strong dynamical forcing.
By midnight, the storms/rain should be near/exiting central WI.
Post frontal winds still look as previously forecast for later
tonight and Tuesday. With 40-50 kts at the top of the mixed
layer...a wind advisory is warranted. On Tuesday mixing will be
enhanced in the afternoon and it appears we will tap 2km winds.
The good thing is it appears these winds decrease 5-10 kts at 2km
keeping wind gusts in the 35-50 mph range at the surface.
.LONG TERM...(Tuesday night through Monday)
Issued at 334 PM CST Mon Mar 6 2017
A wind advisory may be needed Wednesday with stronger winds
continuing.
Thursday night through Monday...Main forecast concerns are
precipitation chances and temperatures Thursday night through
Monday. The 06.12z GFS/ECMWF/GEM are in good agreement in
developing west to northwest flow aloft through the period. The
biggest differences is timing the shortwave troughs embedded in
the flow into the Upper Great Lakes Region. This will have impacts
on timing of precipitation chances/types across the forecast
area. The 06.12z GFS/ECMWF/GEM are in good agreement in advecting
cooler air aloft into the Great Lakes region through the period.
The 06.12z GFS/ECMWF show 925mb temperatures in the minus 5 to
minus 10 degree celsius range for much of the period. This will
allow temperatures to be below normal with highs in the lower to
middle 30s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 534 PM CST Mon Mar 6 2017
All eyes on an impressive line of thunderstorms just moving into
the I-35 corridor. Will impact both TAF airfields this evening
with strong gusty southwest winds from 35-40kts or more. Some hail
also possible, but not enough confidence to include in 00Z TAFs.
For the most part, upstream observations impacted by storms have
stayed VFR with ceilings, but could see reductions in visibility
to 2SM in heavy rain/thunder. Once storms move through, strong
west-southwest wind will continue through the night and into
Tuesday with frequent gusts between 35 and 40 kts. Otherwise, VFR
cloud cover will be the rule. Did not include low-level wind shear
in 00Z TAFs due to frequent high surface gusts, but expect winds
around 2000 ft agl to at least 50 kts through this evening.
&&
.FIRE WEATHER...For Tuesday
Issued at 334 PM CST Mon Mar 6 2017
Strong winds and low relative humidities will cause weather
conditions that could enhance fire spread on Tuesday, mainly in
grasses.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory from 6 AM to 6 PM CST Tuesday for WIZ017-029-
032>034-041>044-053>055-061.
MN...Wind Advisory until 6 PM CST Tuesday for MNZ079-086-087-094-095.
Wind Advisory from 6 AM to 6 PM CST Tuesday for MNZ088-096.
IA...Wind Advisory until 6 PM CST Tuesday for IAZ008>010-018-019.
Wind Advisory from 6 AM to 6 PM CST Tuesday for IAZ011-029-030.
&&
SHORT TERM...Baumgardt
LONG TERM...Baumgardt/Jones
AVIATION...RogersHazardous weather outlook, Mar 6, 4:01 PM CST, 1 hour 54 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 401 PM CST Mon Mar 6 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-072215- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo- 401 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and a portion of west central Wisconsin. .DAY ONE...Tonight A Tornado watch is in effect until 10 pm this evening. Scattered thunderstorms will cross the area this evening between 6pm and 10 pm. A few of these storms could be severe. The main threat will be damaging winds, with a lower threat for an isolated tornado and large hail. A Wind Advisory is also in effect tonight. Westerly wind gusts of 40 to 55 mph are expected and will result in difficult travel, especially on north-south oriented roadways. Some damage is also possible to trees and power lines. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Wind Advisory continues through Tuesday. Gusty west winds of 40 to 55 mph will continue through Tuesday and will again result in difficult travel on north-south oriented roadways and may also cause some damage to trees and power lines. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening in the 6 pm to 10 pm time frame. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-033-034-041>044-053>055-061-072215- Taylor-Clark-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams- Vernon-Crawford-Richland-Grant- 401 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions southwest into central Wisconsin. .DAY ONE...Tonight Strong to possibly a few severe thunderstorms are possible in the 8 pm to midnight time frame. Damaging winds would be the main threat but there is also a small threat for larger hail and an isolated tornado or two as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Wind Advisory for Tuesday. Gusty west winds of 40 to 55 mph through Tuesday will result in difficult travel on north-south oriented roadways and may also cause some damage to trees and power lines. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening in the 8 pm to midnight time frame. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DAS
In the hours before
Special weather statement, Mar 6, 4:56 PM CST, 59 minutes before
Special Weather Statement
National Weather Service La Crosse WI
456 PM CST MON MAR 6 2017
IAZ008-018-MNZ086-087-094-070000-
Floyd-Mitchell-Olmsted-Dodge-Mower-
456 PM CST MON MAR 6 2017
...A LINE OF STRONG TO SEVERE THUNDERSTORMS APPROACHING MITCHELL...
NORTHERN FLOYD...WESTERN OLMSTED...MOWER AND DODGE COUNTIES...
At 452 PM CST, radar indicated strong to severe thunderstorms
approaching the Interstate 35 corridor over southern Minnesota and
northern Iowa. Movement was northeast at 45 mph.
Wind gusts of 60 mph and quarter size hail are possible with these
strong to severe thunderstorms.
Locations impacted include...
Austin, Osage, Dodge Center, Mantorville, Ramsey, Kasson, Byron,
Blooming Prairie, Nora Springs, Hayfield, St. Ansgar, Adams, West
Concord, Lyle, Claremont, Stacyville, Rose Creek, Lansing and
Wasioja.
Prepare now for possible severe weather. Move indoors and if a
warning is issued, take actions to protect life and property.
A tornado watch remains in effect until 1000 PM CST.
LAT...LON 4413 9305 4415 9304 4420 9290 4419 9265
4321 9255 4314 9302 4350 9303 4350 9305
TIME...MOT...LOC 2252Z 245DEG 41KT 4378 9390 4310 9384
WetenkampSpecial weather statement, Mar 6, 5:50 PM CST, 5 minutes before
Special Weather Statement National Weather Service La Crosse WI 550 PM CST MON MAR 6 2017 MNZ086-087-094-070015- Olmsted-Dodge-Mower- 550 PM CST MON MAR 6 2017 ...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT WESTERN OLMSTED...MOWER AND DODGE COUNTIES... At 542 PM CST, radar indicated strong to severe thunderstorms on the Interstate 35 corridor. Movement was northeast at 40 mph. Damaging winds and large hail will be possible with these storms between 6 and 7 pm this evening. An isolated tornado cannot be ruled out. Be ready for severe weather warnings and prepare to take shelter. Some locations that will be impacted by these strong to severe thunderstorms include Austin, Rochester, Dodge Center, Brownsdale, High Forest, Lansing, Douglas and Rock Dell. Prepare now for possible severe weather. Move indoors and if a warning is issued, take actions to protect life and property. LAT...LON 4420 9304 4419 9243 4351 9245 4350 9305 TIME...MOT...LOC 2342Z 239DEG 35KT 4419 9329 4351 9329 baumgardt
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 3:59 AM CST | Wind Advisory | ARX | Dodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more | 41 hr |
| Mar 6, 4:56 PM CST | Special Weather Statement | ARX | Dodge, Mower | 64 min |
| Mar 6, 5:50 PM CST | Special Weather Statement | ARX | Dodge, Mower | 25 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.